Alert archive / North Carolina / Beach Hazards Statements in 2024

Beach Hazards Statement 16, NWS Wilmington, NC

June 22, 2024New Hanover County, Pender County, North Carolina

NWS Wilmington, NC issued this beach hazards statement at Jun 22, 2024, 8:24 PM EDT for New Hanover County, Pender County, North Carolina. It took effect at Jun 23, 2024, 6:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jun 22, 2024, 8:24 PM EDT (00:24 UTC)
In effect from
Jun 23, 2024, 6:00 AM EDT
Expired
Jun 23, 2024, 8:00 PM EDT
In force
14 hr
Issued by
NWS Wilmington, NC

Counties New Hanover County, NC, Pender County, NC

The radar

The Wilmington radar (KLTX), 65 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.4 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2024-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 567 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2024-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
567 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1051 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

444 
WHUS42 KILM 230024
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
824 PM EDT Sat Jun 22 2024

NCZ106-108-230830-
/O.EXP.KILM.RP.S.0012.000000T0000Z-240623T0000Z/
/O.NEW.KILM.BH.S.0016.240623T1000Z-240624T0000Z/
Coastal Pender-Coastal New Hanover-
824 PM EDT Sat Jun 22 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT SUNDAY THROUGH
SUNDAY EVENING...

* WHAT...Strong south to north longshore current. There is also a
  Moderate Risk of rip currents expected.

* WHERE...Coastal Pender and Coastal New Hanover Counties.

* WHEN...From 6 AM EDT Sunday through Sunday evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers into
  rip currents, piers, jetties, and other hazardous areas. It may
  sweep swimmers off their feet, making it difficult to return to
  shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

ABW
3 follow-up statements
720 
WHUS42 KILM 230748
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
348 AM EDT Sun Jun 23 2024

NCZ106-108-240000-
/O.CON.KILM.BH.S.0016.240623T1000Z-240624T0000Z/
Coastal Pender-Coastal New Hanover-
348 AM EDT Sun Jun 23 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Strong south to north longshore current. There is also a
  Moderate Risk of rip currents expected.

* WHERE...Coastal Pender and Coastal New Hanover Counties.

* WHEN...Through this evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$
556 
WHUS42 KILM 231851
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
251 PM EDT Sun Jun 23 2024

NCZ107-240000-
/O.NEW.KILM.CF.Y.0063.240624T0200Z-240624T0600Z/
Inland New Hanover-
251 PM EDT Sun Jun 23 2024

...COASTAL FLOOD ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
2 AM EDT MONDAY...

* WHAT...Up to one half foot of inundation above ground level 
  expected in low-lying areas near shorelines and tidal 
  waterways.

* WHERE...The lower Cape Fear River including downtown 
  Wilmington.

* WHEN...From 10 PM this evening to 2 AM EDT Monday.

* IMPACTS...The lowest portions of USS North Carolina Road and 
  Battleship Road begin to observe minor coastal flooding. Water 
  begins to spread out of storm drains onto Water Street just 
  south of Market Street in downtown Wilmington.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.

&&

Time of high total tides are approximate to the nearest hour.

Cape Fear River at Wilmington
MLLW Categories - Minor 5.5 ft, Moderate 6.8 ft, Major 10.0 ft
MHHW Categories - Minor 0.8 ft, Moderate 2.1 ft, Major 5.3 ft

             Total      Total    Departure                   
 Day/Time    Tide       Tide     from Norm   Waves    Flood  
            ft MLLW    ft MHHW       ft       ft      Impact 
 --------  ---------  ---------  ---------  -------  --------
 24/12 AM     5.6        0.9        0.8       N/A     Minor    
 24/12 PM     4.4       -0.3        0.6       N/A      None    
 25/01 AM     5.5        0.8        0.7       N/A     Minor    
 25/01 PM     4.6       -0.1        0.7       N/A      None    
 26/01 AM     5.5        0.8        0.8       N/A     Minor

&&

$$

NCZ106-108-240000-
/O.CON.KILM.BH.S.0016.000000T0000Z-240624T0000Z/
Coastal Pender-Coastal New Hanover-
251 PM EDT Sun Jun 23 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Strong south to north longshore current. There is also 
  a Moderate Risk of rip currents expected.

* WHERE...Coastal Pender and Coastal New Hanover Counties.

* WHEN...Through this evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

LEW
591 
WHUS42 KILM 240005
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
805 PM EDT Sun Jun 23 2024

NCZ106-108-240115-
/O.EXP.KILM.BH.S.0016.000000T0000Z-240624T0000Z/
Coastal Pender-Coastal New Hanover-
805 PM EDT Sun Jun 23 2024

...BEACH HAZARDS STATEMENT HAS EXPIRED...

$$

NCZ107-240600-
/O.CON.KILM.CF.Y.0063.240624T0200Z-240624T0600Z/
Inland New Hanover-
805 PM EDT Sun Jun 23 2024

...COASTAL FLOOD ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT
MONDAY...

* WHAT...Up to one half foot of inundation above ground level 
  expected in low-lying areas near shorelines and tidal 
  waterways.

* WHERE...The lower Cape Fear River including downtown 
  Wilmington.

* WHEN...Until 2 AM EDT Monday.

* IMPACTS...The lowest portions of USS North Carolina Road and 
  Battleship Road begin to observe minor coastal flooding. Water 
  begins to spread out of storm drains onto Water Street just 
  south of Market Street in downtown Wilmington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.

&&

Time of high total tides are approximate to the nearest hour.

Cape Fear River at Wilmington
MLLW Categories - Minor 5.5 ft, Moderate 6.8 ft, Major 10.0 ft
MHHW Categories - Minor 0.8 ft, Moderate 2.1 ft, Major 5.3 ft

             Total      Total    Departure                   
 Day/Time    Tide       Tide     from Norm   Waves    Flood  
            ft MLLW    ft MHHW       ft       ft      Impact 
 --------  ---------  ---------  ---------  -------  --------
 24/12 AM     5.6        0.9        0.8       N/A     Minor    
 24/12 PM     4.4       -0.3        0.6       N/A      None    
 25/01 AM     5.5        0.8        0.7       N/A     Minor    
 25/01 PM     4.6       -0.1        0.7       N/A      None    
 26/01 AM     5.5        0.8        0.8       N/A     Minor    
 26/02 PM     4.8        0.1        0.8       N/A      None

&&

$$

NCZ110-SCZ054-241000-
/O.NEW.KILM.RP.S.0013.240624T1000Z-240625T0000Z/
Coastal Brunswick-Coastal Horry-
805 PM EDT Sun Jun 23 2024

...HIGH RIP CURRENT RISK IN EFFECT FROM 6 AM EDT MONDAY THROUGH
MONDAY EVENING...

* WHAT...Dangerous rip currents expected.

* WHERE...In North Carolina, Coastal Brunswick County. In South
  Carolina, Coastal Horry County north of Myrtle Beach.

* WHEN...From 6 AM EDT Monday through Monday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

ABW

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Jun 22, 7:58 PM EDT, 26 minutes earlier.

Area forecast discussion, Jun 22, 7:58 PM EDT, 26 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
758 PM EDT Sat Jun 22 2024

.SYNOPSIS...
Temperatures and thunderstorm chances will increase over the
next few days. A weak front will stall across the eastern
Carolinas Tuesday, but should return inland Wednesday. Typical
summertime weather is expected much of the coming week.

&&

.UPDATE...
Spotty showers with localized heavy rain have dissipated along
the coast but a few continue inland across Lumberton and the Pee
Dee region. These should quickly dry up this evening as the
boundary layer stabilizes. Speed convergence within humid
onshore wind at the coast has resulted in some low
stratocumulus which may continue overnight.

The biggest change with this forecast update was adjusting
forecast low temps up 1-2 degrees, especially along the coast,
where at least a few mph of onshore wind should continue through
daybreak. A new wave of showers associated with tropical
disturbance 91L may reach Georgetown and parts of the Grand
Strand before 8 AM Sunday and I've nudged forecast PoPs up 10
percent in this area very late tonight.

&&

.NEAR TERM /THROUGH SUNDAY/...
Atlantic high pressure will prevail as a weak tropical disturbance
near the GA coast slowly shifts northward and weakens. Lingering
showers/isolated storms this evening will end due to loss of diurnal
heating but additional showers could impact the coast late tonight
where the best moisture convergence should occur. Increasing low-
level winds should prevent much fog tonight but models suggest some
could develop inland, especially in NC where low clouds are more
likely. Coastal showers should transition inland Sunday with even a
few rumbles of thunder possible. Severe storms are not expected but
locally heavy rainfall will be possible which could lead to minor
flooding.

Lows tonight should be a bit above normal, generally in the lower to
mid 70s except upper 70s at the coast. Highs Sunday should be close
to normal near the coast but a bit above normal inland, ranging from
the mid to upper 80s at the coast to lower to mid 90s inland.
Although there is some uncertainty regarding how much dewpoints
lower during the day, we think max heat indices will mostly fall
below our Heat Advisory levels of 105 degrees.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
A mid level trough and attendant cold front will move
across Monday with expected good coverage of showers and
thunderstorms late in the day. Still unsure of severe potential but
with the trough some decent shear should be available along with
good instability. Tuesday should be drier but can't rule out
isolated activity.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Decent chance for showers and thunderstorms
Thursday into Friday via decent agreement with the global guidance.
This as another cold front/mid level trough combination move across.
BEyond this nothing really special or noteworthy with temperatures
in expected ranges.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Inland convective showers should quickly dissipate with little
potential impact at KFLO or KLBT. Along the coast, humid onshore
winds are helping develop low stratocumulus clouds along the
coast which have a low-to-moderate potential for occasional
MVFR ceilings at KMYR and KCRE this evening and overnight. As
this humid air moves inland, there is a moderate-to-high
potential for MVFR ceilings to develop at KFLO and KLBT after
08z Sunday. These ceilings should lift above 3000 feet AGL
between 13-15z Sunday morning.

The remnant swirl from tropical disturbance 91L will move north
along the coast Sunday, adding to shower and thunderstorm
potential. Chances of convective impacts are highest along the
coast during the morning between 12-17z, shifting inland between
17-22z.

Extended Outlook... VFR to prevail outside of the periodic
MVFR/IFR from diurnally-induced showers/storms and morning low
clouds/fog.

&&

.MARINE...
Through Sunday...
The central Carolina waters will remain between
Atlantic high pressure to the east and an inland trough. Although
winds/seas will increase a bit Sunday due to the increasing pressure
gradient we don't expect the need for a Small Craft Advisory.

Sunday Night through Thursday...
Expect a period of stronger southwest winds Monday in a
range of 15-20 knots ahead of a cold front. A brief period of weak
offshore winds early Tuesday will be followed by a typical summer
pattern of south to southeast winds. Significant seas of 2-4 feet
can be expected.

&&

.TIDES/COASTAL FLOODING...
Other - Rip Currents: A high risk of rip currents is in effect
today for Pender and New Hanover County Beaches. Moderate rip
current risk across Horry and Georgetown County Beaches. Brunswick
County Beaches should see weak rip current activity today. The
elevated rip current activity will be aided by the 8+ second
period onshore waves and the enhanced tidal range due to the
current full moon. Wind speeds will not be as strong like the
past several days, and as a result could see weak to possibly
moderate longshore currents from the southerly winds this
afternoon and evening.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...High Risk for Rip Currents until 8 PM EDT this evening for NCZ106-
     108.
SC...None.
MARINE...None.

&&

SYNOPSIS...ILM
UPDATE...TRA
NEAR TERM...RJB
SHORT TERM...SHK
LONG TERM...SHK
AVIATION...TRA
MARINE...RJB/SHK
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jun 22, 3:44 PM EDT, 4 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
344 PM EDT Sat Jun 22 2024

AMZ250-252-254-256-231945-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
344 PM EDT Sat Jun 22 2024

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-231945-
Coastal Pender-Coastal New Hanover-
344 PM EDT Sat Jun 22 2024

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

An elevated rip current risk is likely on Sunday and possible on
Monday.

Hot and humid weather is expected most of the period with afternoon
heat indices possibly reaching Heat Advisory levels (105-109 degrees)
away from the coast, especially Monday and again starting Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ054-231945-
Coastal Horry-
344 PM EDT Sat Jun 22 2024

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

An elevated rip current risk is likely for Sunday and Monday.

Hot and humid weather is expected most of the period with afternoon
heat indices possibly reaching Heat Advisory levels (105-109 degrees)
away from the coast, especially Monday and again starting Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ110-231945-
Coastal Brunswick-
344 PM EDT Sat Jun 22 2024

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

An elevated risk of rip currents is expected early in the week.

Hot and humid weather is expected most of the period with afternoon
heat indices possibly reaching Heat Advisory levels (105-109 degrees)
away from the coast, especially Monday and again starting Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ107-231945-
Inland New Hanover-
344 PM EDT Sat Jun 22 2024

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Minor coastal flooding possible along the lower Cape Fear River from
Wilmington south during the evening high tide.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Minor coastal flooding possible along the lower Cape Fear River from
Wilmington south during the Sunday evening high tide.

Hot and humid weather is expected most of the period with afternoon
heat indices possibly reaching Heat Advisory levels (105-109 degrees),
especially Monday and again starting Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-109-SCZ017-023-024-032-033-039-055-058-059-231945-
Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-Williamsburg-Inland Georgetown-
Central Horry-Northern Horry-
344 PM EDT Sat Jun 22 2024

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hot and humid weather is expected most of the period with afternoon
heat indices possibly reaching Heat Advisory levels (105-109 degrees),
especially Monday and again starting Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ056-231945-
Coastal Georgetown-
344 PM EDT Sat Jun 22 2024

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hot and humid weather is expected most of the period with afternoon
heat indices possibly reaching Heat Advisory levels (105-109 degrees)
away from the coast, especially Monday and again starting Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 22, 4:18 PM EDT, 4 hours 6 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington NC
418 PM EDT Sat Jun 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     Rip Currents     Carolina Beach          34.04N  77.90W
06/22/2024                   New Hanover        NC   Lifeguard

            Numerous rip current rescues reported at New Hanover
            county beaches today. 33 people rescued at Carolina
            Beach, approximately 20 at Kure Beach, and 6 at
            Wrightsville Beach.

&&

Event Number ILM2400168

ABW

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 2:50 PM EDTSmall Craft AdvisoryILM27 hr
Jun 23, 2:51 PM EDTCoastal Flood AdvisoryILMNew Hanover11 hr

Nearby

Beach Hazards Statements in North Carolina, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.